Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 30, 2016, 4:13 PM CDT for 4 counties in Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2016, 4:13 PM CDT (21:13 UTC)
- Expired
- Mar 30, 2016, 4:38 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 24 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 593 m²/s²
- 0-3 km storm-relative helicity
- 579 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
065
WUUS53 KTOP 302113
SVRTOP
KSC111-139-177-197-302200-
/O.NEW.KTOP.SV.W.0001.160330T2113Z-160330T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT WED MAR 30 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 412 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUSHONG...
MOVING NORTHEAST AT 45 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ESKRIDGE...DOVER...AUBURN...MCFARLAND...HARVEYVILLE...ALLEN...
AND KEENE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 NEAR MILE MARKER 331.
KANSAS TURNPIKE BETWEEN MILE MARKERS 158 AND 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3884 9580 3874 9599 3862 9622 3869 9632
3874 9635 3889 9630 3907 9623 3890 9575
TIME...MOT...LOC 2112Z 221DEG 38KT 3871 9624
HAIL...1.50IN
WIND...60MPH
$$
BOWEN3 follow-up statements
273
WWUS53 KTOP 302122
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT WED MAR 30 2016
KSC111-302131-
/O.CAN.KTOP.SV.W.0001.000000T0000Z-160330T2200Z/
LYON-
422 PM CDT WED MAR 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
EAST CENTRAL KANSAS.
LAT...LON 3884 9580 3874 9599 3874 9615 3875 9621
3889 9630 3907 9623 3890 9575
TIME...MOT...LOC 2121Z 221DEG 38KT 3879 9615
$$
KSC139-177-197-302200-
/O.CON.KTOP.SV.W.0001.000000T0000Z-160330T2200Z/
WABAUNSEE-SHAWNEE-OSAGE-
422 PM CDT WED MAR 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN WABAUNSEE...SOUTHWESTERN SHAWNEE AND NORTHWESTERN
OSAGE COUNTIES...
AT 421 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ESKRIDGE...
MOVING NORTHEAST AT 45 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ESKRIDGE...DOVER...AUBURN...MCFARLAND...HARVEYVILLE AND KEENE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 NEAR MILE MARKER 331.
KANSAS TURNPIKE BETWEEN MILE MARKERS 158 AND 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3884 9580 3874 9599 3874 9615 3875 9621
3889 9630 3907 9623 3890 9575
TIME...MOT...LOC 2121Z 221DEG 38KT 3879 9615
HAIL...1.50IN
WIND...60MPH
$$
BOWEN658
WWUS53 KTOP 302131
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT WED MAR 30 2016
KSC139-302140-
/O.CAN.KTOP.SV.W.0001.000000T0000Z-160330T2200Z/
OSAGE-
431 PM CDT WED MAR 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSAGE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
EAST CENTRAL KANSAS.
LAT...LON 3887 9591 3887 9595 3884 9595 3877 9602
3881 9609 3883 9616 3888 9620 3905 9618
3893 9583
TIME...MOT...LOC 2130Z 218DEG 39KT 3889 9607
$$
KSC177-197-302200-
/O.CON.KTOP.SV.W.0001.000000T0000Z-160330T2200Z/
WABAUNSEE-SHAWNEE-
431 PM CDT WED MAR 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN WABAUNSEE AND SOUTHWESTERN SHAWNEE COUNTIES...
AT 430 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ESKRIDGE...
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ESKRIDGE...DOVER AND KEENE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3887 9591 3887 9595 3884 9595 3877 9602
3881 9609 3883 9616 3888 9620 3905 9618
3893 9583
TIME...MOT...LOC 2130Z 218DEG 39KT 3889 9607
HAIL...1.00IN
WIND...60MPH
$$
BOWEN918
WWUS53 KTOP 302138
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT WED MAR 30 2016
KSC177-197-302147-
/O.CAN.KTOP.SV.W.0001.000000T0000Z-160330T2200Z/
WABAUNSEE-SHAWNEE-
438 PM CDT WED MAR 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABAUNSEE AND
SOUTHWESTERN SHAWNEE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
EAST CENTRAL KANSAS.
LAT...LON 3887 9591 3887 9595 3884 9595 3877 9602
3881 9609 3883 9616 3888 9620 3905 9618
3893 9583
TIME...MOT...LOC 2136Z 221DEG 38KT 3895 9600
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 1:56 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 30, 1:56 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 156 PM CDT WED MAR 30 2016 .SHORT TERM...(This Evening through Thursday) Issued at 153 PM CDT WED MAR 30 2016 19Z water vapor imagery shows an upper trough from the upper midwest through the desert southwest. The upper low is positively tilted and slowly shearing out over CO. At the surface, a low was moving into southeast NEB just north of the KS state line with a dryline extending south through south central KS and into northwest OK. The 18Z TOP RAOB shows some inhibition still to a surface parcel and low level winds veered to the south southwest. Forcing from the upper low to the west and some sunshine along the dryline should weaken the inhibition. High res models show much of the elevated convection coming out of OK remaining mainly to the southeast of the forecast area. So the main concern remains development along the dryline this afternoon. Because of the surface winds veered to the south southwest, 0-1 km shear parameters are rather marginal for tornado development. Current thinking is storms will form along the dryline around 4 PM and move east through the early evening. Deep layer shear remains sufficient for supercell storms so large hail and damaging winds look to be the main concern. And while surface winds are veered now, local effects with any boundaries from the elevated storms moving towards east central KS could make low level shear more favorable so the tornado risk is not zero. Most of the high res guidance shows the thunderstorms filling into a broken line and moving east of the forecast area between 7 and 9 PM. With some cooling and not very strong synoptic scale forcing overnight, think the main window for thunderstorms will have closed once this broken line moves east as the boundary layer begins to stabilize. Lows tonight are forecast to fall into the mid and upper 40s as cold air advection increases overnight. This is in line with the prev forecast so have not made many changes. Cold air advection is expected to persist through the day Thursday, but the boundary layer mixes fairly deeply so highs should be in the lower 60s. Models hint at some weak forcing clipping the forecast area Thursday afternoon. With the steep lapse rates, this may be enough for a few showers. However moisture is expected to be a little more limited due to the low level dry air advection. Therefore only have some slight chances across the northern counties which should be impacted by the forcing more so than other parts of the forecast area. .LONG TERM...(Thursday Night through Wednesday) Issued at 153 PM CDT WED MAR 30 2016 Thursday night a mid level shortwave will track over the northern plains and upper Midwest. This trough axis will extend to the southwest and move over northeast KS on Friday. The associated mid level moisture and increases lift will clip far northeast portions of the forecast area during the day Friday. Models show boundary layer mixing out ahead of the wave will make it difficult for precip to reach the ground. Instability above this mixed layer may support a few rain showers. By the time temperatures begin to cool the lift will move eastward so do not expect any snow Friday night. A quiet weather pattern remains in place through the extended forecast as northwest flow aloft continues. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1219 PM CDT WED MAR 30 2016 MVFR cigs are expected to continue through the 20Z. VCTS is introduced at all terminals beginning at 21Z as scattered thunderstorms are expected to develop along a dryline as it pushes east across the area. Any lingering thunderstorm activity should exit the area from west to east this evening, 01Z at MHK and 03Z at the Topeka terminals. Winds will then veer to the WNW as a cold front passes across the area overnight. Low cigs are still possible with the cold front passage, however maintain scattered MVFR and will continue to evaluate in future outlooks. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...Sanders AVIATION...Baerg
Hazardous weather outlook, Mar 30, 2:06 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 206 PM CDT WED MAR 30 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-311915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 206 PM CDT WED MAR 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ACROSS NORTHEAST AND EAST CENTRAL KANSAS...OR EAST OF A LINE FROM HERINGTON TO MARYSVILLE. THE THUNDERSTORMS ACTIVITY IS MOST LIKELY BETWEEN 4 AND 9 PM. THE CURRENT THINKING IS STORMS THAT DEVELOP ALONG THE DRYLINE...LOCATED FROM NEWTON TO MANHATTAN AT 2 PM...ARE MOST LIKELY TO BECOME SEVERE WHILE OTHER STORMS MOVING INTO EASTERN KANSAS GENERALLY REMAIN BELOW SEVERE LIMITS. THE MAIN CONCERNS WITH THE THUNDERSTORMS IS FOR LARGE HAIL BETWEEN 1 AND 2 INCHES IN DIAMETER AND DAMAGING WINDS GUSTS AROUND 60 MPH. THERE IS ALSO A RISK FOR A TORNADO OR TWO LATE THIS AFTERNOON...BUT CONDITIONS ARE LESS THAN FAVORABLE FOR TORNADO DEVELOPMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A BROKEN LINE OF STORMS AS THEY MOVE INTO EASTERN KS. THE THUNDERSTORMS ACTIVITY SHOULD MOVE EAST OF THE FORECAST AREA BY 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED BETWEEN 4 AND 9 PM TODAY ACROSS EAST CENTRAL AND PARTS OF NORTHEAST KANSAS. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP WOLTERS
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.